Results 1 to 5 of 5
re: Tramadol w/ migraine meds
  1. #1
    RJne is offline New Member
    Join Date
    Sep 2011
    Posts
    1

    Default re: Tramadol w/ migraine meds

    I have a real dilemma and can't seem to find an answer anywhere on the web. I've been prescribed Tramadol for anxiety and take 2x a day (50 mg). It works great.

    But when I get a migraine, the only drug I can take that works is Imitrex, and this interacts badly with Tramadol. So I have to get off the Tramadol on a day when I have a migraine. The pharmacist says I have to wait 9 hours before I can take a Tramadol pill again after taking an Imitrex because of something called Seratonin Syndrome. So the headache goes away, but I'm left with awful anxiety and depression whenever I go off the Tramadol!

    I wish I could switch something to avoid this situation. Trouble is, I'm allergic to NSAIDS (can't take Excedrin Migraine or most over the counter remedies). And the Tramadol has been helping with my mood and anxiety and has been great, as long as I can stay on it. So, does anyone know of a possible migraine med that might play nice with Tramadol, something I've never heard of? I've researched only the triptans, and none of them will work. Does anyone know of anything else? I appreciate any advice anyone could offer. Thanks! -- RJ

  2. #2
    lmc8883 is offline Junior Member
    Join Date
    Sep 2011
    Posts
    26

    Default

    Quote Originally Posted by RJne View Post
    I have a real dilemma and can't seem to find an answer anywhere on the web. I've been prescribed Tramadol for anxiety and take 2x a day (50 mg). It works great.

    But when I get a migraine, the only drug I can take that works is Imitrex, and this interacts badly with Tramadol. So I have to get off the Tramadol on a day when I have a migraine. The pharmacist says I have to wait 9 hours before I can take a Tramadol pill again after taking an Imitrex because of something called Seratonin Syndrome. So the headache goes away, but I'm left with awful anxiety and depression whenever I go off the Tramadol!

    I wish I could switch something to avoid this situation. Trouble is, I'm allergic to NSAIDS (can't take Excedrin Migraine or most over the counter remedies). And the Tramadol has been helping with my mood and anxiety and has been great, as long as I can stay on it. So, does anyone know of a possible migraine med that might play nice with Tramadol, something I've never heard of? I've researched only the triptans, and none of them will work. Does anyone know of anything else? I appreciate any advice anyone could offer. Thanks! -- RJ

    I have the same problem. i'm on tramadol ER, and take Relpax, and topamax for migranes. I was just told recently by my pharmacist that the drugs interact and cause bad problems. If anyone knows of anything else i can take for my migranes let me know asap! Thanks!!!

  3. #3
    Join Date
    Jun 2011
    Posts
    152

    Default

    Quote Originally Posted by RJne View Post
    I have a real dilemma and can't seem to find an answer anywhere on the web. I've been prescribed Tramadol for anxiety and take 2x a day (50 mg). It works great.

    But when I get a migraine, the only drug I can take that works is Imitrex, and this interacts badly with Tramadol. So I have to get off the Tramadol on a day when I have a migraine. The pharmacist says I have to wait 9 hours before I can take a Tramadol pill again after taking an Imitrex because of something called Seratonin Syndrome. So the headache goes away, but I'm left with awful anxiety and depression whenever I go off the Tramadol!

    I wish I could switch something to avoid this situation. Trouble is, I'm allergic to NSAIDS (can't take Excedrin Migraine or most over the counter remedies). And the Tramadol has been helping with my mood and anxiety and has been great, as long as I can stay on it. So, does anyone know of a possible migraine med that might play nice with Tramadol, something I've never heard of? I've researched only the triptans, and none of them will work. Does anyone know of anything else? I appreciate any advice anyone could offer. Thanks! -- RJ
    OK, first I am glad the tramadol is helping with your depression. Tramadol is a very interesting drug. It was developed as a pain killer but doctors are starting to find out it has secondary uses, such as the treatment of depression. This is b/c it releases serotonin, a brain chemical that is lacking in depressed ppl and many anti-depressents like SSRI's release serotonin. Thing with tramadol is that it does play a little bit on your opioid receptors and some ppl have become addicted. It will prob. become a controlled substance in all states soon. Myself, I take it also, but not for depression, for back pain as needed. It works pretty good, not Vicodin, but fairly well. That said, be careful with tramadol and Serotonin Syndrome is a condition where too much serotonin is being released in your body. You get very sick and it can kill u. It most commonly happens when using a combination of serotonin drugs, not just tramadol by itself, but it does come with a warning.

    Now for migraines, the medicines u and the other poster mentioned would have been what I suggested but there is something else called Fioricet. It is a controlled substance. It does interact with tramadol, but it interacts in a way that can augment drowsiness and dizziness, but Fioricet (acetaminophen/butalbital/caffeine) or Fioranl (this is the aspirin version of Fioricet) are very good at easing tension, cluster and migraines. Thing is, u have to talk to your doctor. It is a controlled substance, but from what y'all have said about the other migraine med options not working for u, I threw this one out there as a possible option to take up with your doctor. I am not a doctor but I do know alot about meds having a psyc. degree and studying a ton on the side, so this may be a possible option. Best of luck to both of you. God Bless

  4. #4
    Babyeaglette is offline New Member
    Join Date
    Sep 2011
    Location
    Roy, Utah
    Posts
    3

    Default

    I also have high anxiety. Along with the migraines so I feel ya. I am taking 100 mg of sertraline which is generic for zoloft. plus I take lortab 7.5 . The sertraline has help so much with my anxiety that my family has said it's nice to have me back. If the tabs don't work, believe it or not an ibueprophen 800 works wonders. It's an anti inflametory. I've tried everything and this comba works for me. It's worth a try. Tramedol is a non Narcotic pain medication. I've not heard used for anxiety.

  5. #5
    Heatherlamasters is offline New Member
    Join Date
    Mar 2014
    Posts
    1

    Default

    As a fellow migraine sufferer since age 10 (1979) I can completely sympathize with you and your situation. I have found a MUCH more effective migraine med and reply on it heavily and have for years. I also take Tramadol and have NEVER had a problem taking my migraine med MAXALT MLT at the same time or within a close period of time as taking Tramadol. (Maxalt MLT designates the kind of Maxalt that dissolves in or under your tongue thereby, entering your bloodstream MUST faster producing relief from migraine symptons w/in a max of 20 mins). This med is now available in a generic brand called Rizatriptan ODT 10mg which are the self-dissolving tablets. You can take either 5mg tablets or 10 mg tablets, and if necessary can repeat with one more of the same mg dose already taken 2 hours after taking the first dosage. No more than 2 doses should be taken in any 24 hour period without approval from your prescribing doctor. If you are prescribed the lower 5mg and are finding it is not very effective it may be wise to discuss changing to the 10mg dosage but please discuss this with your doctor.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22